|declining kidney function
Jul 28, 2013
I have been taking viread , kaletra, and combivir for at least 8 years and my viral load has been undetectable. We recently discussed changing regimens because my doctor would like to remove AZT (but decided not to change because of synergies between AZT and Viread in my case)
My kidney function as measured by eGFR has declined from high 70's to low 70's in the past 18 months. Creatinine went from 1.04 to 1.14, BUN from 18 to 24. I am 61 year old male. My doctor hasn't said anything and I won't see her for 3 months.
To help me sleep I've taken 2 Benadryl and 2 advil every night for years. I've stopped taking the advil. Should my next step be to consider a regimen without Viread? Is there evidence that long term use of viread is harmful fo kidneys? I understand that kidney function declines with age.
| Response from Dr. Young
Hello and thanks for posting.
Monitoring kidney function is important, especially since as we age, kidney glomerular flow normally declines.
Looking at your numbers, I wouldn't necessarily be concerned about a 0.1 unit increase in serum creatinine. Also, your BUN numbers (which should be around 1:10 to the creatinine) suggest that you are likely a little dehydrated, and more so on the second (ie., 1.14) reading.
Your kidney function (with eGFRs in the 70s) shows modest decline in function. For people like you, I'd certainly avoid any unneeded NSAIDS, like ibuprofen or naproxen.
As for tenofovir, it's important that the medication be dose adjusted when the creatinine clearance is less than 50. Properly monitored, tenofovir is safe, but I tend to avoid the medication (if there are suitable options) in people with chronic kidney disease.
I hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.